Pennsylvania, 2007Flash Flood and Hail in Pennsylvania, August 23, 2007
August 23, 2007 · NWS PBZ · 16 events in 8 counties and zones
Scattered severe thunderstorms developed along a slow moving cold front across Western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed along a slow moving cold front across Western Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 23, 12:30 PM EST, 57 minutes earlier.
Area forecast discussion, Aug 23, 12:30 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 PM EDT THU AUG 23 2007
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL MAINTAIN WARM TEMPERATURES ACROSS THE
REGION FOR THE REST OF THE WEEK AND CROSSING DISTURBANCES WILL
SUPPORT THE CHANCE OF MAINLY AFTERNOON THUNDERSTORMS. A COLD FRONT
WILL CROSS THE AREA SATURDAY NIGHT AND SUNDAY...WITH A GREATER
CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL USHER IN
COOLER AND DRIER CONDITIONS FOR EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
ISOLATED CONVECTION THIS EVENING AS SHORTWAVE HEADS EAST THEN
HEIGHTS RISE AS UPPER RIDGE NOSES EAST DURING THE DAY FRIDAY. VERY
HOT AND HUMID WITH HIGH FRIDAY IN THE MID 90S SOUTH TO NEAR 90
NORTH. HEAT INDEX WILL REACH INTO UPPER 90S FOR A TIME FRIDAY
AFTERNOON BUT NOT REACHING ADVISORY CRITERIA. STILL AN ISOLATED
STORM POSSIBLE FRIDAY.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
SCATTERED THUNDERSTORMS...MAINLY NORTH OF PITTSBURGH...WILL
DIMINISH FRIDAY EVENING WITH THE DECREASE OF HEATING. BOTH NAM/GFS
CONTINUE TO SLOW DOWN THE PROGRESS OF THE COLD FRONT...WITH A
SATURDAY NIGHT PASSAGE ACROSS SOUTHWEST PA/EAST CENTRAL OHIO...AND
EARLY SUNDAY FOR NORTHERN WV/WESTERN MD. IN ADVANCE OF THE FRONT
SATURDAY...ANOTHER ROUND OF AFTERNOON THUNDERSTORMS ARE EXPECTED
IN THE UNSTABLE HOT AND HUMID AIRMASS AHEAD OF THE FRONT. WILL
CONTINUE THE GREATER CHANCES OF SHWRS/TSTMS SATURDAY NIGHT WITH
THE COLD FRONT. PRECIP COVERAGE WILL GRADUALLY DECREASE SUNDAY AS
THE COLD FRONT EXITS THE REGION.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
RIDGING WILL BUILD IN BEHIND THE FRONT...BRINGING DRY CONDITIONS
THROUGH WEDNESDAY. TEMPERATURES WILL COOL SIGNIFICANTLY FROM
THE HOT READINGS THE PREVIOUS FEW DAYS...BUT WILL REMAIN AT
OR SLIGHTLY ABOVE NORMAL. THE NEXT SYSTEM WILL APPROACH THE
AREA BY THURSDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SOME VFR HAZE ACROSS REGION WITH DEPARTING SCATTERED STORMS NEAR
KDUJ AT 18Z. OTHERWISE STILL EXPECT A FEW STRAY STORMS TO DEVELOP
THIS AFTERNOON BUT AGAIN NOT ENOUGH COVERAGE TO INCLUDE IN TAFS.
MVFR FOG AND HAZE AGAIN TONIGHT WITH A PERIOD OF IFR FOG TOWARD
DAYBREAK. ISOLATED THUNDER AT BEST FRIDAY AS HEIGHTS RISE ALOFT.
BETTER SHOWER AND THUNDERSTORM CHANCES SATURDAY WILL PERSIST
THROUGH SATURDAY WITH IFR CONDITIONS POSSIBLE IN STORMS AS COLD
FRONT APPROACHES. FRONT WILL PUSH ACROSS THE REGION BY EARLY
SUNDAY WITH GENERAL VFR CONDITIONS UNDER HIGH PRESSURE INTO
TUESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 23, 11:36 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1236 PM EDT THU AUG 23 2007
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-241000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1236 PM EDT THU AUG 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...ALONG AND SOUTH OF A WARM FRONT STRETCHING ACROSS
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. THE MAIN SEVERE THREAT
WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 23, 9:55 AM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1055 AM EDT THU AUG 23 2007
PAZ007-231600-
MERCER PA-
1055 AM EDT THU AUG 23 2007
...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...MERCER...
AT 1052 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 15 MILES NORTHWEST OF SHARON...MOVING
EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 40 MPH AND SMALL HAIL.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
KERRS CORNERS...ENTERPRISE...FARRELL...FREDONIA AND GROVE CITY
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 23, 10:29 AM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1129 AM EDT THU AUG 23 2007
PAZ014-231615-
BUTLER PA-
1129 AM EDT THU AUG 23 2007
...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...BUTLER...
AT 1123 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER MORAINE STATE PARK...MOVING EAST
AT 30 MPH. THESE STORMS MAY PRODUCE WIND GUSTS TO 40 MPH AND SMALL
HAIL.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BUTLER...CHICORA...EAU CLAIRE...EVANS CITY AND HOOKER
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Event by event
10 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Indiana
- When
- August 23, 1:27 PM EST
- Where
- Indiana County, 1.71 mi WNW of Juneau
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.890, -78.980
Emergency management reported power lines down along route 954 in near the Jefferson county border.
Thunderstorm Wind, Jefferson
- When
- August 23, 1:27 PM EST
- Where
- Jefferson County, 1.05 mi E of Sportsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.920, -78.980
Emergency management reported power lines down along Route 954 near the Indiana county line.
Thunderstorm Wind, Westmoreland
- When
- August 23, 1:27 PM EST
- Where
- Westmoreland County, 0.69 mi S of Murrysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.420, -79.700
Emergency management reported trees down in Murrysville near the intersection of Murwin and Greensburg roads.
Hail, Beaver
- When
- August 23, 1:37 PM EST
- Where
- Beaver County, 0.69 mi S of Morado
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -80.320
A trained spotter reported penny sized hail.
Hail, Beaver
- When
- August 23, 1:50 PM EST
- Where
- Beaver County, 0.69 mi S of Beaver Falls
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.740, -80.330
The public reported nickel size hail in Beaver Falls.
Hail, Butler
- When
- August 23, 1:55 PM EST
- Where
- Butler County, 1.25 mi ESE of Butler
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.843, -79.858
The public reported nickel size hail in Butler.
Hail, Indiana
- When
- August 23, 2:15 PM EST
- Where
- Indiana County, 1.05 mi E of Cherry Tree
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.730, -78.810
An off duty NWS employee reported nickel size hail near Cherry Tree.
Thunderstorm Wind, Butler
- When
- August 23, 2:50 PM EST
- Where
- Butler County, Sarver
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.730, -79.730
Emergency management reported trees down in Sarver.
Hail, Armstrong
- When
- August 23, 3:10 PM EST
- Where
- Armstrong County, 0.52 mi W of Freeport
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.670, -79.690
The public reported nickel size hail near Freeport.
Hail, Westmoreland
- When
- August 23, 3:15 PM EST
- Where
- Westmoreland County, Kiskiminetas Jct
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.670, -79.670
The public reported nickel size hail.
Hail, Allegheny
- When
- August 23, 3:32 PM EST
- Where
- Allegheny County, Logans Ferry
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.530, -79.770
An off duty NWS employee reported golf ball size hail near Logans Ferry.
Hail, Indiana
- When
- August 23, 3:35 PM EST
- Where
- Indiana County, 0.87 mi NE of Coy
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.540, -79.120
Emergency management reported golf ball size hail east of Homer City.
Flash Flood, Indiana
- When
- August 23, 3:40 PM EST to 5:40 PM EST
- Where
- Indiana County, 1.05 mi W of Penn Run
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.620, -79.040
Emergency management reported Penn Run flooding over Spalding Road.
Hail, Allegheny
- When
- August 23, 3:45 PM EST
- Where
- Allegheny County, 0.53 mi W of Brackenridge
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -79.760
A trained spotter reported penny size hail near Tarentum.
Thunderstorm Wind, Lawrence
- When
- August 23, 3:45 PM EST
- Where
- Lawrence County, 2.32 mi NNW of Pleasant Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.910, -80.220
Emergency management reported trees down on River Road.
Hail, Westmoreland
- When
- August 23, 4:44 PM EST
- Where
- Westmoreland County, Trees Mills
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.430, -79.550
Penny size hail was reported near Delmont.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, August 23 to 27, 20072 deaths · 49 injured · $15 million · EF1 · 136 events
- Damaging Winds in Illinois, August 23, 20071 death · 29 injured · $1.5 million · 87 kt wind · 6 events
- Flash Flood and Flooding in Indiana, August 23 to 25, 20072 deaths · 1 injured · $6.5 million · 70 kt wind · 17 events
- Flash Flooding and Hail in Iowa, August 23 to 24, 2007$5.6 million · 61 kt wind · 35 events
- Hail and Damaging Winds in Georgia, August 23, 20072 injured · $890,000 · 1.75 in hail · 25 events
- Tornado and Damaging Winds in Michigan, August 23, 2007$1.0 million · EF1 · 14 events
- Damaging Winds in South Carolina, August 23, 2007$1.0 million · 60 kt wind · 2 events
- Flooding in Iowa, August 23 to 27, 2007$600,000 · 8 events
- Hail and Damaging Winds in Illinois, August 23, 2007$310,000 · 87 kt wind · 16 events
- Flash Flood and Flooding in Kansas, August 23 to 24, 2007$100,000 · 1.75 in hail · 30 events
- Hail and Damaging Winds in North Carolina, August 23, 2007$125,000 · 1.75 in hail · 12 events
- Damaging Winds in Indiana, August 23, 2007$120,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53977, 53978, 53979, 53967, 53968, 53969, 53970, 53980, 53971, 53972, 53973, 53974, 53966, 53975, 53981, 53976.